CaltechAUTHORS
  A Caltech Library Service

Steady advection–diffusion around finite absorbers in two-dimensional potential flows

Choi, Jaehyuk and Margetis, Dionisios and Squires, Todd M. and Bazant, Martin Z. (2005) Steady advection–diffusion around finite absorbers in two-dimensional potential flows. Journal of Fluid Mechanics, 536 (1). pp. 155-184. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:CHOjfm05

[img]
Preview
PDF
See Usage Policy.

528Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:CHOjfm05

Abstract

We consider perhaps the simplest non-trivial problem in advection–diffusion – a finite absorber of arbitrary cross-section in a steady two-dimensional potential flow of concentrated fluid. This problem has been studied extensively in the theory of solidification from a flowing melt, and it also arises in advection–diffusion-limited aggregation. In both cases, the fundamental object is the flux to a circular disk, obtained by conformal mapping from more complicated shapes. Here, we construct an accurate numerical solution by an efficient method that involves mapping to the interior of the disk and using a spectral method in polar coordinates. The method combines exact asymptotics and an adaptive mesh to handle boundary layers. Starting from a well-known integral equation in streamline coordinates, we also derive high-order asymptotic expansions for high and low P´eclet numbers (Pe). Remarkably, the ‘high’-Pe expansion remains accurate even for such low Pe as 10−3. The two expansions overlap well near Pe=0.1, allowing the construction of an analytical connection formula that is uniformly accurate for all Pe and angles on the disk with a maximum relative error of 1.75 %. We also obtain an analytical formula for the Nusselt number (Nu) as a function of Pe with a maximum relative error of 0.53% for all possible geometries after conformal mapping. Considering the concentration disturbance around a disk, we find that the crossover from a diffusive cloud (at low Pe) to an advective wake (at high Pe) occurs at Pe≈60.


Item Type:Article
Additional Information:"Reprinted with the permission of Cambridge University Press." Received 22 March 2004 and in revised form 19 January 2005 T.M.S. and M.Z.B would like to thank E´ cole Supe´rieure de Physique et Chimie Industrielles (Laboratoire de Physico-chimie Th´eorique) for hospitality and partial support. T.M.S. gratefully acknowledges an NSF Mathematical Sciences Postdoctoral fellowship and the Lee A. Dubridge Prize Postdoctoral fellowship from Caltech. The authors also wish to thank Konstantin Kornev, John Myers, Howard Stone, Jacob White, and Tai Tsun Wu for references and helpful discussions.
Record Number:CaltechAUTHORS:CHOjfm05
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:CHOjfm05
Alternative URL:http://dx.doi.org/10.1017/S0022112005005008
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:827
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:10 Oct 2005
Last Modified:26 Dec 2012 08:41

Repository Staff Only: item control page